Missouri, 2007

Flooding in Missouri, April 25 to 27, 2007

April 25 to 27, 2007 · NWS EAX · 9 events in 8 counties and zones

Thunderstorms with very heavy rains, caused minor to moderate river flooding over portions of northern and central Missouri, April 25th through April 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Thunderstorms with very heavy rains, caused minor to moderate river flooding over portions of northern and central Missouri, April 25th through April 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 24, 5:45 PM CST, 9 hours 15 minutes earlier.

Area forecast discussion, Apr 24, 5:45 PM CST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 PM CDT TUE APR 24 2007

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/317 PM CDT TUE APR 24 2007/
WATER VAPOR IMAGERY THIS AFTERNOON SHOWS LARGE UPR LVL CIRCULATION
SPINNING OVER EASTERN COLORADO AND WESTERN KANSAS.  IN
RESPONSE...SFC CYCLOGENESIS RAPIDLY DEVELOPED OVER WESTERN KANSAS
WITH WARM FRONT EXTENDING THROUGH NORTHERN KANSAS AND NORTHERN
MISSOURI.  HAVE WATCHED SEVERAL AREAS OF CONVECTION FORM THIS
AFTERNOON.  FIRST AREA OF ELEVATED CONVECTION ACROSS NORTHERN AND
CENTRAL MISSOURI DEVELOPED NOT ONLY DUE TO ISENTROPIC LIFT AHEAD OF
THE UPR LVL STORM SYSTEM...BUT ALSO MAY BE AIDED BY A WEAK GRAVITY
WAVE PROPAGATING THROUGH THE AREA.  SECOND AREA OF CONVECTION
STRETCHING FROM SOUTHERN NEBRASKA THROUGH CENTRAL KS AND OK FORMED
OUT AHEAD OF THE SFC DRYLINE IN THE WARM SECTOR.  WHILE THESE STORMS
HAVE BEEN ABLE TO PROPAGATE WELL TO THE EAST OF THE DRYLINE...RADAR
TRENDS SHOW THESE STORMS STRUGGLING AS THEY MOVE TO INTO A MORE
STABLE ENVIRONMENT.

FOR THE LATE AFTERNOON AND EVENING HOURS...HAVE NOTICED A SLIGHT
CLEARING ACROSS EXTREME EASTERN KANSAS AND WESTERN MISSOURI...DUE IN
PART TO SUBSIDENCE ON THE DEPARTING GRAVITY WAVE. THIS CLEARING HAS
ALLOWED TEMPERATURES /WHICH HAVE BEEN SLUGGISH TODAY/ TO JUMP SOME 6
DEGREES IN THE PAST HOUR AND A HALF.  IN ADDITION...STRONG WARM
FRONT LIFTED NORTHWARD THROUGH THE AREA ALLOWING DEWPOINTS IN THE
LOWER 60S TO SURGE NORTHWARD.  AS NOTED ON THE 18Z SOUNDING FROM
TOPEKA...STEEP SFC LAPSE RATES ALREADY EXIST...WITH A WEAK MID/LOW
LEVEL CAP IN PLACE.  FEEL THAT THERE IS POTENTIAL FOR STRONG TO
SEVERE CONVECTION TO DEVELOP DURING THE LATE AFTERNOON HOURS...AS
TEMPERATURES ARE VERY CLOSE TO THEIR CONVECTIVE TEMPERATURES.  SPC
RUC ANALYSIS INDICATES MUCAPE VALUES BETWEEN 1000-2000 J/KG WITH
EFFECTIVE SHEAR VALUES BETWEEN 35-45 KNOTS...MAKING SUPERCELLS THE
PREDOMINATE STORM TYPE.  COULD SEE A VARIETY OF SVR WX TYPES...WITH
STEEP MID-LVL LAPSE RATES POINTING TO A GOOD POSSIBILITY OF LARGE
HAIL AND DAMAGING WINDS.  WITH WARM FRONT STALLED OVER THE NORTHERN
AREA...SFC WINDS IN THE WARM SECTOR REMAIN BACKED LEADING TO
ENHANCED 0-1KM HELICITY VALUES...SO THERE MAY BE A POTENTIAL FOR
ISOLATED TORNADOES MAINLY ACROSS EASTERN KS AND WESTERN MO AND IN
AREAS CLOSER TO THE WARM FRONT.

LATER THIS EVENING...CONVECTION WHICH FIRED NEAR THE DRY LINE IN
CENTRAL KANSAS WILL LIKELY PROPAGATE EASTWARD TOWARDS THE CWA. HAVE
SOME CONCERNS WITH THIS CONVECTION ONCE IT PUSHES EASTWARD.  SHEAR
WILL REMAIN FAVORABLE WHEN THE STORMS ARRIVE...HOWEVER UNSURE HOW
MUCH INSTABILITY WILL REMAIN DUE TO THE TIMING OF ARRIVAL.
REGARDLESS WILL MENTION SEVERE WORDING IN THE GRIDS THROUGH 06Z AS
AM STILL EXPECTING STORMS TO MAINTAIN ENOUGH STRENGTH TO POSE A
THREAT FOR LARGE HAIL AND DAMAGING WINDS.

ON WEDNESDAY...UPR LOW AND ATTENDANT SFC LOWS WILL SLOWLY DRIFT TO
THE SOUTH AND TO THE EAST.  THE FRONTAL BOUNDARY ACROSS SOUTHERN IA
AND NORTHERN MISSOURI WILL SLOWLY DRIFT TO THE SOUTHEAST AS
WELL...LEAVING MAINLY THE SOUTHEASTERN THIRD OF THE CWA IN THE WARM
SECTOR. WHILE SHOWERS AND THUNDERSTORMS WILL LIKELY BE A GOOD BET
THROUGHOUT THE DAY...STRONG TO SEVERE THUNDERSTORM DEVELOPMENT WILL
BE LARGELY DEPENDANT ON THE AMOUNT OF CLEARING/SFC HEATING THAT CAN
BE ATTAINED.  MY CURRENT THINKING IS THAT WE WILL HAVE TOO MUCH
CLOUD COVER...WITH EMBEDDED THUNDERSTORMS BEING THE RULE.

THE SECOND STORY WITH THIS STORM SYSTEM WILL BE THE POTENTIAL FOR
HEAVY RAINFALL AND POTENTIAL FLOODING.  POINT SOUNDINGS FROM THE
WRF/GFS INDICATE PWAT VALUES BETWEEN 1.0-1.5 INCHES AREAWIDE THROUGH
WEDNESDAY NIGHT.  ANY STORMS WHICH DO DEVELOP WILL LIKELY PRODUCE
HEAVY RAINFALL AS THEY MOVE THROUGH.  HOWEVER...THE MOST SUSTAINED
HEAVY RAINFALL WILL OCCUR ACROSS IOWA AND AND EXTREME NORTHERN
MISSOURI...AS THETA-E GRADIENT AND H850 FRONT CENTER THEMSELVES
FURTHER NORTH.  FOR NOW...HELD OFF ON ISSUING A FLOOD WATCH FOR THE
NORTHERN PORTIONS OF MISSOURI...AS COUNTY FFG INDICATES THAT MOST
AREAS CAN TAKE 2-2.5 INCHES OF RAINFALL.  WILL NEED TO CONTINUE TO
MONITOR THIS SITUATION AND WATCH FOR THE POTENTIAL OF A SHIFT IN
LARGE SCALE DYNAMICS.

UNFORTUNATELY THIS STORM SYSTEM WILL BE SLOW TO PUSH EASTWARD.  AS A
RESULT...PUSHED POPS WELL INTO THE THURSDAY TIME PERIOD...AS UPR LVL
DYNAMICS SUPPORT SCATTERED SHOWERS.  TEMPERATURE WISE...LOWERED
TEMPERATURES THROUGH FRIDAY AS THE AREA WILL SEE LARGE AMOUNTS OF
CLOUD COVER AND RELATIVELY STRONG CAA ON FRIDAY.  LATER SHIFTS MAY
NEED TO LOWER TEMPS EVEN FURTHER...HOWEVER LITTLE BREAKS IN THE
CLOUDS COULD LEAD TO MESOSCALE TEMPERATURE SPIKES THAT CANNOT BE
ADDRESSED THIS FAR OUT.

.LONG TERM...

MUCH WARMER AND DRIER WEATHER WILL MAKE A RETURN BY THE WEEKEND.
MEDIUM RANGE GUIDANCE INDICATES LARGE H500 RIDGE SETTLING INTO THE
AREA.  THERE ARE A FEW KINKS IN THE FORECAST BEFORE WE GET TO THAT
POINT THROUGH.  MODELS INDICATE A WEAK DISTURBANCE SLIDING QUICKLY
ON THE HEELS OF THE MID-WEEK STORM SYSTEM ON FRIDAY AND FRIDAY
NIGHT.  AS MOISTURE WILL BE RATHER LIMITED WITH THIS SYSTEM...AND
THE BEST FORCING WILL BE FURTHER SOUTH...LEFT POPS OUT OF THE GRIDS
ATTM.

ONCE WE GET TO THE PLEASANT PORTIONS OF THE WEEKEND...CURRENT
INDICATIONS POINT TO DRY WEATHER WITH TEMPERATURES IN THE LOWER 80S
AREAWIDE.

DUX

&&

.AVIATION DISCUSSION...
CEILINGS SHOULD STAY ABOVE MVFR CATEGORY FOR MUCH OF THE EVENING AS
MOST OF CONVECTION REMAINS TO THE EAST OF THE TAF SITES. WATCHING
FOR POTENTIAL OF ADDITIONAL DEVELOPMENT TOWARD MIDNIGHT AS UPPER JET
MAX MOVES NORTH ACROSS EASTERN KANSAS. BY MIDNIGHT CEILINGS SHOULD
START TO COME DOWN AS SURFACE FRONT IS SUPPRESSED SOUTH IN WAKE OF
CONVECTION COMPLEX THAT SHOULD BE ONGOING ACROSS MISSOURI. FRONT
SHOULD STAY SOUTH OF TAF SITES THROUGH THE DAY ON
WEDNESDAY...KEEPING THEM IN THE LOWER STRATUS DECK WHICH IS EXPECTED
TO BE TO THE NORTH OF THE BOUNDARY.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Apr 24, 9:37 PM CST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1037 PM CDT TUE APR 24 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1037 PM CDT TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...OVERNIGHT.

A FEW THUNDERSTORMS MAY DEVELOP ACROSS NORTHERN MISSOURI THROUGH THE
OVERNIGHT HOURS...SOME PRODUCING LOCALLY HEAVY RAINFALL.
HOWEVER...THE THREAT FOR SEVERE WEATHER APPEARS TO HAVE ENDED FOR
THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...A STATIONARY IS EXPECTED TO EXTEND FROM NEAR KANSAS
CITY TO MACON BY MIDDAY. A WARM AND HUMID AIRMASS IS EXPECTED TO
REMAIN IN PLACE SOUTH OF THIS FRONT ACROSS CENTRAL MISSOURI...WITH
MORE SHOWERS AND THUNDERSTORMS EXPECTED. CLOUD COVER IS EXPECTED TO
LIMIT THE INSTABILITY OVER THE REGION...BUT AS THE UPPER LEVEL STORM
SYSTEM DRIFTS OVERHEAD LATE IN THE DAY...COLD TEMPERATURES ALOFT MAY
ALLOW A FEW STORMS TO BECOME SEVERE...PRIMARILY SOUTH OF A KANSAS
CITY TO MARSHALL LINE.

TOTAL RAINFALL AMOUNTS FROM THE STORM SYSTEM WILL BE HIGHLY VARIABLE
DUE TO THE SCATTERED NATURE OF THE THUNDERSTORMS...HOWEVER A FEW
AREAS MAY EXCEED TWO INCHES BEFORE THE STORM EXITS THURSDAY...
LEADING TO LOCALIZED FLOODING OR RAPID RIVER RISES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED FOR THE REMAINDER OF TONIGHT.

BOOKBINDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Nodaway

When
April 25, 3:00 AM CST to 12:00 PM CST
Where
Nodaway County, 2.49 mi NNE of Maryville Mem Arpt to 3.04 mi N of Barnard
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
40.384, -94.905

The 102 River near Maryville crested at 18.25 feet, or 0.25 feet above flood stage.

Flood, Atchison

When
April 25, 5:00 AM CST to 12:00 PM CST
Where
Atchison County, 3.12 mi WNW of Tarkio Gould Muni Ar to 0.79 mi SW of Nishnabotna
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
40.472, -95.422

The Tarkio River near Fairfax crested at 17.36 feet, or 0.36 feet above flood stage.

Flood, Johnson

When
April 26, 3:00 AM CST to 12:00 PM CST
Where
Johnson County, 1.61 mi WNW of Vly City to 4.19 mi SW of Vly City
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.877, -93.659

The Blackwater River near Valley City crested at 22.45 feet, or 0.45 feet above flood stage.

Flood, Howard

When
April 26, 5:00 AM CST to 1:00 PM CST
Where
Howard County, 2.11 mi E of Fayette to 2.57 mi NW of Fayette Fld Arpt
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.147, -92.661

The Moniteau Creek near Fayette crested at 19.59 feet, or 3.59 feet above flood stage.

Flood, Henry

When
April 26, 6:00 AM CST to April 27, 4:00 PM CST
Where
Henry County, 5.67 mi W of Urich to 1.81 mi WNW of Lucas
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.484, -94.103

The South Grand River near Urich crested at 26.27 feet, or 2.27 feet above flood stage.

Flood, Henry

When
April 26, 9:00 AM CST to 6:00 PM CST
Where
Henry County, 3.58 mi WNW of Blairstown to 1.81 mi WSW of Blairstown
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.581, -94.035

The Big Creek at Blairstown crested at 21.10 feet, or 1.10 feet above flood stage.

Flood, Buchanan

When
April 26, 10:00 AM CST to April 27, 3:00 AM CST
Where
Buchanan County, 1.81 mi E of Faucett Farris Arpt to 4.61 mi N of Agency
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.580, -94.746

The Platte River near Agency crested at 23.34 feet, or 3.34 feet above flood stage.

Flood, Chariton

When
April 26, 6:00 PM CST to April 27, 3:00 AM CST
Where
Chariton County, 2.02 mi WNW of Prairie Hill to 3.25 mi W of Prairie Hill
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.546, -92.812

The Chariton River near Prairie Hill crested at 17.96 feet, or 2.96 feet above flood stage.

Flood, Livingston

When
April 27, 4:00 AM CST to 12:00 PM CST
Where
Livingston County, 3.15 mi W of Chillicothe to 9.17 mi W of Utica
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.804, -93.609

The Grand River near Chillicothe crested at 24.44 feet, or 0.44 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64796, 64794, 64799, 64795, 64798, 64792, 64791, 64797, 64793.